While clinicians have raised concerns about giving multiple doses of a cathartic as a part of therapy for acute poisoning, fears of excessive magnesium absorption or fluid or electrolyte imbalances have been largely unrealized. We present the case of a 19-year-old woman with anorexia nervosa and long-term laxative abuse who, despite a normal baseline serum magnesium concentration, developed hypermagnesemia during treatment with multiple doses of activated charcoal-magnesium citrate for acute salicylate intoxication. The peak serum magnesium concentration, after two doses of magnesium citrate, reached 9.8 mg/dL (4.0 mmol/L). It fell to normal levels when sorbitol was substituted as a cathartic and after the patient had been hemodialyzed for symptoms of salicylate toxicity that continued despite conventional therapy. While disordered magnesium metabolism in one patient with a severe underlying medical condition should not interdict the use of repetitive doses of magnesium citrate as a cathartic, patients requiring such therapy should have serum magnesium concentrations measured serially to monitor for signs of magnesium loading.